Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 179, NWS Mobile, AL

May 10, 2009Choctaw County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 10, 2009, 9:39 PM CDT for Choctaw County, Alabama; Wayne County, Mississippi. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2009, 9:39 PM CDT (02:39 UTC)
Expired
May 10, 2009, 10:45 PM CDT
In force
66 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 136 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 7:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1666 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1666 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 110239
SVRMOB
ALC023-MSC153-110345-
/O.NEW.KMOB.SV.W.0179.090511T0239Z-090511T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
939 PM CDT SUN MAY 10 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WAYNESBORO...
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF BUTLER...

* UNTIL 1045 PM CDT

* AT 935 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THESE STORMS WERE ALONG A LINE
  EXTENDING FROM 18 MILES NORTHWEST OF YANTLEY TO 21 MILES WEST OF
  STRENGTHFORD...OR ALONG A LINE EXTENDING FROM MERIDIAN TO
  ELLISVILLE...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EUCUTTA BY 1005 PM CDT...
  STRENGTHFORD BY 1020 PM CDT...
  MULBERRY...YANTLEY...CYRIL AND WHISTLER BY 1025 PM CDT...
  HINTON AND HIWANNEE BY 1030 PM CDT...
  PUSHMATAHA AND HALSELL BY 1035 PM CDT...

THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING WIND DAMAGE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3229 8808 3170 8839 3170 8846 3158 8846
      3146 8851 3146 8893 3183 8893 3185 8863
      3189 8848 3231 8843 3232 8821
TIME...MOT...LOC 0238Z 270DEG 23KT 3235 8864 3162 8921

$$
1 follow-up statement
000 
WWUS54 KMOB 110307
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1007 PM CDT SUN MAY 10 2009

ALC023-MSC153-110345-
/O.CON.KMOB.SV.W.0179.000000T0000Z-090511T0345Z/
CHOCTAW AL-WAYNE MS-
1007 PM CDT SUN MAY 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WAYNE AND CHOCTAW COUNTIES...

AT 949 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS OVER 60 MPH.  THESE STORMS WERE ALONG A LINE
EXTENDING FROM 13 MILES NORTHWEST OF YANTLEY TO 14 MILES WEST OF 
STRENGTHFORD. THESE STORMS ARE MOVING EAST AT 25 MPH.

THE MOST SEVERE STORM WAS LOCATED ABOUT 7 MILES WEST OF STRENGTHFORD 
AND WILL BE EFFECTING THE STRENGTHFORD AREA OF WAYNE COUNTY BY 
AROUND 1020 PM...WITH ANOTHER SEVERE STORM LOCATED ABOUT 10 MILES 
WEST OF HINTON..EFFECTING THAT AREA OF CHOCTAW COUNTY BY AROUND 1030 
PM. 

  OTHER LOCATIONS AFFECTED BY THESE THUNDERSTORMS WILL BE...
  MULBERRY...YANTLEY...CYRIL AND WHISTLER BY 1025 PM CDT...          
  PUSHMATAHA AND HIWANNEE BY 1030 PM CDT...  
  HALSELL BY 1035 PM CDT...
  ROCK SPRINGS BY 1040 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3229 8808 3170 8839 3170 8846 3158 8846
      3146 8851 3146 8893 3183 8893 3185 8863
      3189 8848 3231 8843 3232 8821
TIME...MOT...LOC 0303Z 270DEG 23KT 3235 8845 3162 8902

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:45 PM CDT, 54 minutes earlier.

Area forecast discussion, May 10, 8:45 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
845 PM CDT SUN MAY 10 2009

.UPDATE...UPDATED ZONES AND GRIDS TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 287 IN EFFECT UNTIL 1 AM TONIGHT FOR PORTION OF
INTERIOR SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. AN MCS
CONTINUES TO PROPAGATE ESE TOWARD THE REGION AND THE AIRMASS ACROSS
THE AREA REMAINS FAIRLY UNSTABLE PER 00Z SOUNDINGS. THUS WILL HAVE
TO MONITOR OUR NORTHWEST ZONES ESPECIALLY FOR SEVERE THUNDERSTORMS
THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO GRADUALLY WEAKEN THE
FARTHER EAST THEY GO AS DIURNAL COOLING CONTINUES...HOWEVER THE
MESOSCALE ORGANIZATION OF THIS SYSTEM WILL ALLOW IT TO MAINTAIN
ITSELF LONGER THAN NORMAL DIURNAL THUNDERSTORMS. 13/JC

PREVIOUS DISCUSSION...

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)FIRST THINGS
FIRST...TAKING A LOOK AT THE CURRENT SITUATION ACROSS THE CONUS AND
SURROUNDING AREAS...A RELATIVELY ZONAL FLOW WAS NOTED OVER MOST OF THE
CONUS...NORTH OF HIGH PRESSURE STRETCHING WEST-EAST FROM BAJA TO THE
CARIBBEAN. OVER THE NORTHERN QUARTER OF THE CONUS TO OVER CA...A MORE
AMPLIFIED PATTERN WAS NOTED...WITH A RIDGE STRETCHING NORTH OVER
WESTERN CA...AND A TROUGH OVER EASTERN CA. SEVERAL RIPPLES WERE
MOVING THROUGH THE ZONAL FLOW OVER THE CONUS...WITH THE FIRST MOVING
OVER THE LOWER/MID MISS RIVER VALLEY AT THIS TIME. MORE IS NOTED OVER
THE US ROCKIES. A SEMI STATIONARY SURFACE BOUNDARY HAS PUSHED
SOUTH...TO THE NORTHERN FRINGES OF THE FA THIS AFTERNOON. SOME
CONVECTION HAS FIRED ALONG AND NORTH OF THE THIS SURFACE BOUNDARY AT
THIS TIME.

FOR TONIGHT THROUGH MONDAY...AS THE ENERGY OVER THE FA THIS AFTERNOON
INTO TONIGHT....SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS
EVENING. GUIDANCE IS PRETTY CONSISTENT IN THE PRECIP ENDING BY 06Z.
THIS PRECIP AND OVERNIGHT COOLING IS EXPECTED TO ALLOW THE SURFACE
BOUNDARY TO SHIFT SOUTHWARDS LATER TONIGHT INTO MONDAY. AS MORE
ENERGY APPROACHES THE AREA MONDAY INTO MONDAY EVENING...ANOTHER ROUND
OF SHRA/TSRA IS EXPECTED MONDAY AFTERNOON. WITH THE SOUTHWARD SHIFT THE
BOUNDARY OVERNIGHT...A GREATER CHANCE OF SHRA/TSRA OVER THE MARINE FA
IS POSSIBLE.

FOR MONDAY NIGHT THROUGH TUESDAY NIGHT...THE ONGOING ACTIVITY MONDAY
EVENING AND ANOTHER ROUND OF OVERNIGHT COOLING WILL PUSH THE SURFACE
BOUNDARY OVER THE NORTHERN GULF INTO TUESDAY MORNING. GUIDANCE IS
PRETTY CONSISTENT IN CUTTING OFF THE RAIN RELATIVELY EARLY MONDAY
EVENING. HAVE A HARD TIME BELIEVING THIS...WITH GOOD MOISTURE
AVAILABLE AND A SURFACE BOUNDARY IN THE AREA.

.LONG TERM...(WEDNESDAY ON - FROM PREVIOUS)THE STALLED BOUNDARY WILL
DISSIPATE BY THE MID WEEK AS A WEAK SURFACE RIDGE REFORMS OVER THE
SOUTHEAST STATES. A LIGHT SOUTHERLY FLOW WILL MAINTAIN ABOVE NORMAL
PRECIPITABLE WATER VALUES THROUGH THE EXTENDED PERIOD. MOSTLY CLOUDY
TO PARTLY SUNNY SKY CONDITIONS ARE EXPECTED EACH DAY. WEAK UPPER
LEVEL IMPULSES WILL ALSO MOVE OVER THE FORECAST AREA ALONG THE
NORTHERN PERIPHERY OF AN UPPER HIGH OVER THE CENTRAL GULF. ISOLATED
TO SCATTERED (MAINLY AFTERNOON AND EVENING) SUMMER-LIKE SHOWERS AND
THUNDERSTORMS ARE POSSIBLE EACH DAY. HIGH TEMPERATURES WILL BE RIGHT
AROUND NORMAL...WITH LOWS SLIGHTLY ABOVE NORMAL. /22

&&

.AVIATION...FOR THE 18Z ISSUANCE STAYED WITH PREVAILING VFR
CONDITIONS FOR THE NEXT 24 HOURS WITH TEMPO GROUPS FOR LATE NIGHT
INTO EARLY MORNING LIGHT FOG AT MOB AND BFM. /29

&&

.MARINE...A LIGHT ONSHORE FLOW CONTINUES THROUGH MONDAY WHILE A WEAK
FRONTAL BOUNDARY OVER THE GULF COASTAL STATES SHIFTS GRADUALLY
SOUTHWARD.  THE FRONTAL BOUNDARY MOVES INTO THE MARINE AREA MONDAY
NIGHT WITH A LIGHT OFFSHORE FLOW IN THE WAKE OF THE FRONT.  THE
FRONT RETURNS NORTHWARD ON TUESDAY AS A SYSTEM ADVANCES ACROSS THE
PLAINS.  LIGHT ONSHORE WINDS PREVAIL IN THE WAKE OF THE FRONT. /29

&&

.FIRE WEATHER...A SOUTHWARD SAGGING SURFACE BOUNDARY WILL PROVIDE THE FOCUS
FOR RAIN INTO THE COMING WEEK...WITH THE GREATEST CHANE FOR RAIN OVER
NORTHERN AREAS...SPREADING SOUTHWARD INTO MONDAY. VERY WARM TEMPERATURES
WILL CREATE A DEEP BOUNDARY LAYER...THOUGH RELATIVELY LIGHT WINDS IN
THE MIXING LAYER WILL KEEP DAYTIME DISPERSIONS FROM RISING TOO HIGH. THE
SOUTHWARD SAGGING BOUNDARY WILL MAKE MIXING LAYER WIND DIRECTIONS HARD TO
PIN DOWN...MAINLY IN THE MONDAY INTO TUESDAY TIME FRAME. OVERNIGHT PATCH
FOG IS EXPECTED TO DEVELOP OVER MOST AREAS...MAINLY AFTER MIDNIGHT...THEN
MIX OUT AFTER SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      69  86  67  84  67 /  20  50  20  30  20
PENSACOLA   72  86  70  82  70 /  10  40  20  30  20
DESTIN      73  84  72  82  71 /  10  40  10  30  10
EVERGREEN   66  84  64  83  63 /  20  70  20  30  20
WAYNESBORO  66  81  62  83  64 /  30  60  20  40  20
CAMDEN      66  83  63  82  63 /  30  70  20  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

29/16
Hazardous weather outlook, May 10, 6:00 AM CDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SUN MAY 10 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-111200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CDT SUN MAY 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN OLD OUTFLOW BOUNDARY
LATER TODAY AND DRIFT SOUTH TO NEAR THE COAST OVERNIGHT. DUE TO DRY
AIR ALOFT IN THE MIDDLE LAYERS OF THE ATMOSPHERE COMBINED WITH GOOD
AFTERNOON HEATING A FEW STORMS MAY BECOME STRONG TO SEVERE THROUGH
THIS EVENING. A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT
CONTINUES FOR INLAND AREAS OF THE FORECAST AREA THIS AFTERNOON AND
EARLY TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS ON AREA BEACHES THIS
AFTERNOON DUE TO A LARGE TIDAL RANGE...AN OUTGOING TIDE AND A
MODERATE SOUTH WIND.

A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN
CHOCTAW...CLARKE AND WASHINGTON COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
SATURDAY. SOME STORMS MAY BECOME STRONG TO SEVERE...MAINLY DURING
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER IS NOT EXPECTED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:37 PM CDTSevere Thunderstorm WarningMOBChoctaw38 min
May 10, 10:42 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington43 min
May 11, 2:46 PM CDTSpecial Marine WarningMOB39 min
May 11, 5:48 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.